Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 34, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 5, 2021, 3:47 PM CDT for Clay County, Nebraska. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2021, 3:47 PM CDT (20:47 UTC)
- Expired
- May 5, 2021, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clay County, NE
The radar
The Grand Island radar (KUEX), 39 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:59 PM CDT | HAIL 0.88 | 1 N Clay Center, NE | HAIL COVERED THE GROUND. |
| May 5, 4:11 PM CDT | TORNADO | 4 Sse Clay Center, NE | LANDSPOUT TORNADO. |
| May 5, 4:30 PM CDT | TORNADO 1 | 4 Sse Clay Center, NE | CORRECTED TIME FROM PREVIOUS TORNADO REPORT FROM 4 SSE CLAY CENTER. LANDSPOUT TORNADO. |
| May 5, 4:30 PM CDT | TORNADO | 4 Sse Clay Center, NE | CORRECTS PREVIOUS TORNADO REPORT TO REVERT MAGNITUDE OF TORNADO BACK TO UNKNOWN. INCLUDES CORRECTED TIME FROM FIRST TORNADO REPORT FROM 4 SSE CLAY CENTER. LANDSPOUT TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925
WUUS53 KGID 052047
SVRGID
NEC035-052130-
/O.NEW.KGID.SV.W.0034.210505T2047Z-210505T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
347 PM CDT Wed May 5 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Central Clay County in south central Nebraska...
* Until 430 PM CDT.
* At 346 PM CDT, a severe thunderstorm was located near Harvard, or
12 miles east of Hastings, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harvard and Clay Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4052 9828 4070 9821 4061 9782 4038 9783
TIME...MOT...LOC 2046Z 286DEG 25KT 4059 9815
HAIL...1.00IN
WIND...60MPH
$$
Wesely3 follow-up statements
592
WWUS53 KGID 052103
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
403 PM CDT Wed May 5 2021
NEC035-052130-
/O.CON.KGID.SV.W.0034.000000T0000Z-210505T2130Z/
Clay NE-
403 PM CDT Wed May 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN CLAY COUNTY...
At 402 PM CDT, a severe thunderstorm was located over Clay Center, or
19 miles east of Hastings, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harvard and Clay Center
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 9816 4056 9816 4063 9809 4055 9782
4038 9783
TIME...MOT...LOC 2102Z 291DEG 25KT 4053 9802
HAIL...1.00IN
WIND...60MPH
$$
Wesely204
WWUS53 KGID 052119
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
419 PM CDT Wed May 5 2021
NEC035-052130-
/O.CON.KGID.SV.W.0034.000000T0000Z-210505T2130Z/
Clay NE-
419 PM CDT Wed May 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CLAY COUNTY...
At 418 PM CDT, a severe thunderstorm was located near Ong, or 25
miles east of Hastings, moving southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 9807 4051 9804 4058 9793 4055 9782
4038 9783
TIME...MOT...LOC 2118Z 304DEG 24KT 4047 9792
HAIL...1.00IN
WIND...<50MPH
$$
Wesely189
WWUS53 KGID 052132
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
432 PM CDT Wed May 5 2021
NEC035-052141-
/O.EXP.KGID.SV.W.0034.000000T0000Z-210505T2130Z/
Clay NE-
432 PM CDT Wed May 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.
LAT...LON 4045 9807 4051 9804 4058 9793 4055 9782
4038 9783
TIME...MOT...LOC 2131Z 286DEG 25KT 4045 9784
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:02 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 5, 12:02 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1202 PM CDT Wed May 5 2021 ...AVIATION UPDATE... .DISCUSSION...(Today through Tuesday) Issued at 455 AM CDT Wed May 5 2021 Main items to note with this forecast: - A few strong storms with gusty winds can't be ruled out this aftn - Frost possible late tonight - Thu AM across the far north - Dry and pleasant Thu into Fri - Turning active and cooler this weekend. Much cooler Mon-Tue. Radar returns have gradually incr this morning in response to a weak perturbation from central SD into central NE that's sliding ESE/SE in the upper flow. Wouldn't be surprised if much of this is virga attm, given cloud bases generally AOA 8K ft. In the larger picture, broad troughing is in place from Hudson Bay southward into Mid MS Valley, with modest ridging over the West Coast. This leaves the C Plains in moderate WNW/NW flow aloft. At the sfc, an axis of high pressure extends from the E Dakotas through central KS, with only modest lee troughing developing in response to approaching wave. Temps are quite variable across the area, ranging from mid 30s near sfc ridge axis at HJH, to low 50s at EAR where clds are thicker and S winds have incr to 10-15 MPH. The ongoing band of elevated shwrs will shift E thru the AM, and may even clear the CWA by noon. Current forecast may be too slow with this PoP progression. Behind this wave, clds should clear out for a time as a sfc trough passes thru the area. Good heating near this wind shift, along with steep low-mid level lapse rates, may allow for convective temps to be met this aftn and potentially support some iso to widely scat tstorms. Models have been trending faster with the trough, with last several HRRR/RAP runs placing the wind shift and best chcs SE/S of the Tri Cities. CAPE is weak (MLCAPE only near 500 J/kg) owing to scant low level moisture, but with near equal amnts of DCAPE and deep inverted-V forecast soundings, strong gusty winds could accompany any storm. Otherwise, expect shifting winds from S to NW with passage of trough and high temps pleasant in the mid 60s to low 70s. Additional elevated shwrs may move off the central High Plains and into SW third of the area tonight as NW upper flow amplifies. Thus, carried some slgt PoPs thru the overnight to account for this. Gradually clearing skies late tonight and approach of sfc ridge axis and weakening winds may support some frost across the far N where low temps are forecast to dip into the mid 30s. However, confidence on both the clearing skies and weakening winds is just too low attm to issue a Frost Advy, esp considering limited area/time of such conditions. Will let day shift reassess. Dry conditions and pleasant temps are expected for Thu into Fri. Thu actually looks very nice considering the full sun and weak winds. There is non-zero (but still low) chc for some elevated convection across S zones late Thu night into Fri AM, near the exit region of low level jet (LLJ). Moisture return isn't great, but presence of the LLJ and some isentropic ascent leads me to think some PoPs may be needed for KS zones at some point. Once this activity exits, incr S winds will allow for nice aftn warmup. Pattern turns more active as we head into the weekend as next upper trough digs into N Rockies. Latest model blend is for a lee sfc low to dev over the central High Plains Sat AM and then shift ESE along a warm frontal zone thru KS Sat aftn into overnight. Where this warm front sets up will have significant impact on sensible wx on Sat, in terms of both high temps and tstm/severe wx potential. Attm, latest model blend favors this bndry remaining just S of the CWA, but perhaps still close enough for some strong tstm activity. The latest SPC Day 4 outlook just misses our SE CWA, but some refinement is certainly possible over the coming days, and ultimately a Marginal Risk will likely be need further N than current Day 4 15% area. Those with weekend plans (usually a busy weekend with Mother's Day and graduations) will want to keep an eye on Saturday's forecast, esp areas near and S of the KS/NE state line. Elsewhere, incr moisture and large scale ascent should support development of shwrs and elevated/weak convection, esp by Sat aftn/eve across NE half of CWA. Thereafter, the current forecast is full of rain chances from Sun all the way thru Tue, though this is likely overdone. In fact, Sun has trended mainly dry on latest deterministic runs of EC/GFS, so current 20-30 PoPs could certainly trend downward as confidence incr. PoPs ramp back up for Mon into Tue as a series of disturbances rotate thru the region in active zonal/NW flow. Considerable/persistent cld cover,easterly low level flow, and periodic shwrs will keep temps chilly for early/mid may, generally in the 50s. Normal high temps are quickly climbing thru the 60s and into the 70s...so current forecast temps are a solid 10-15 deg below normal. Good news is that both EPS and GEFS are in good agreement for solid warming trend second half of next week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1112 AM CDT Wed May 5 2021 -SHRA are moving out of the area. This afternoon some of the models are hinting at some isolated convector along a cold front progged to move through the area around 20 to 21z. Thinking GRI has higher chances to see VCTS as the front will move through around max heating today, so will put a mention in GRI TAF for VCTS. Outside of any convection that does form, expecting mostly mid and high clouds through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Beda
Hazardous weather outlook, May 5, 3:34 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 334 AM CDT Wed May 5 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 334 AM CDT Wed May 5 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. There is a chance for isolated to widely scattered thunderstorms this afternoon and early evening, mainly for areas southeast of a line from Greeley to Arapahoe. Severe activity is unlikely, but gusty winds will be possible near any thunderstorm. Late tonight, localized areas of frost are possible across Valley and Greeley Counties in central Nebraska, especially in low lying and sheltered areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances return to the forecast area late Friday night through Saturday evening. It is still too early to confidently assess severe storm potential, but current indications suggest that at least some strong activity cannot be ruled out in the general region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, May 5, 2:59 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
259 PM CDT Wed May 5 2021
NEZ048-063-052030-
Merrick NE-Hamilton NE-
259 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND WEST
CENTRAL MERRICK COUNTIES UNTIL 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Archer, or 19 miles northeast of Grand Island, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Central City, Clarks, Hordville and Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4120 9780 4119 9780 4117 9783 4097 9783
4110 9828 4124 9822 4121 9779
TIME...MOT...LOC 1958Z 281DEG 29KT 4114 9815
ADPSpecial weather statement, May 5, 3:19 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
319 PM CDT Wed May 5 2021
KSZ006-NEZ085-052045-
Smith KS-Webster NE-
319 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH AND
SOUTHWESTERN WEBSTER COUNTIES UNTIL 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Inavale, or 38 miles northeast of Phillipsburg, moving
southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3996 9881 4000 9876 4000 9873 4003 9873
4009 9866 4000 9848 4000 9850 3977 9850
3975 9854
TIME...MOT...LOC 2019Z 309DEG 21KT 3998 9867
ADPSpecial weather statement, May 5, 3:20 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
320 PM CDT Wed May 5 2021
NEZ075-076-052045-
Adams NE-Clay NE-
320 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN ADAMS COUNTIES UNTIL 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hansen, or near Hastings, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Harvard, Trumbull, Inland and Hansen.
LAT...LON 4047 9803 4063 9847 4070 9842 4070 9806
4067 9797
TIME...MOT...LOC 2019Z 293DEG 20KT 4067 9833
WeselySpecial weather statement, May 5, 3:25 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
325 PM CDT Wed May 5 2021
NEZ085-086-052100-
Nuckolls NE-Webster NE-
325 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS AND EASTERN WEBSTER
COUNTIES UNTIL 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cowles, or 28 miles south of Hastings, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Superior, Nelson, Guide Rock, Ruskin, Oak, Cowles, Nora, and
Bostwick.
LAT...LON 4008 9789 4000 9805 4000 9833 4005 9852
4032 9835 4025 9783
TIME...MOT...LOC 2024Z 282DEG 26KT 4018 9832
WeselyLocal storm report, May 5, 3:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT WED MAY 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 12 NNW LEBANON 39.99N 98.60W
05/05/2021 M2.00 INCH SMITH KS TRAINED SPOTTER
&&
JMBWSpecial weather statement, May 5, 3:40 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Hastings NE 340 PM CDT Wed May 5 2021 NEZ049-064-052115- York NE-Polk NE- 340 PM CDT Wed May 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YORK AND SOUTHERN POLK COUNTIES UNTIL 415 PM CDT... At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over Polk, or 17 miles northwest of York, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Polk, Benedict, Gresham and Thayer. LAT...LON 4085 9737 4096 9783 4115 9783 4105 9737 TIME...MOT...LOC 2039Z 286DEG 25KT 4106 9781 Wesely
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:59 PM CDT | Special Weather Statement | GID | Merrick | 31 min |
| May 5, 3:11 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 34 min |
| May 5, 3:20 PM CDT | Special Weather Statement | GID | Clay | 25 min |
| May 5, 3:23 PM CDT | Severe Thunderstorm Warning | GID | Webster | 37 min |
| May 5, 3:25 PM CDT | Special Weather Statement | GID | Nuckolls | 35 min |
| May 5, 3:40 PM CDT | Special Weather Statement | GID | York | 35 min |
| May 5, 3:50 PM CDT | Special Weather Statement | GID | York | 40 min |
| May 5, 4:06 PM CDT | Frost Advisory | GID | Greeley, Sherman, Valley | 17 hr |
| May 5, 4:16 PM CDT | Special Weather Statement | GID | York | 29 min |
| May 5, 4:30 PM CDT | Special Weather Statement | GID | Fillmore | 30 min |
| May 5, 4:48 PM CDT | Special Weather Statement | GID | York | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.